Mayo Clinic Connect
Anyone here dealing with peripheral neuropathy?
Liked by John, Volunteer Mentor, peggyj4411, jazzy27, heather074 ... see all
Hi @rabbit10 and welcome to Connect! I want to connect you with @martid, and @grandma41 who have both recently written about peripheral neuropathy. They both had different causes of their diagnosis and can discuss their experiences with you.
How long have you been dealing with peripheral neuropathy?
Liked by notavailible, margottaylor, ttesch2000
Jump to this post
I only had a bit of neuropathy in my hands while taking chemo. Sorry, I may not be much help. I hope all goes well for you. Debbie
There is actually an official diagnosis now for chemo induced peripheral neuropathy. Is yours from chemo or something else? There are prescription meds that work for some & also have some unpleasant side effects for some. My husband takes Gabapentin and has no problem with it. I tried it, and it did help some, but I was constantly dizzy. It was a major problem if I got up in the middle of the night. It did not improve enough to put up with the side effect.
What kinds of issues are you dealing with? I understand it can be very different from one person to the next. Whatever, it is uncomfortable, can certainly cause us to be unsure on our feet and be very frustrating. I hope you find something that helps. I am 3 years out from taking Taxotere, which is what caused mine. It is better but still a pretty major issue. I have it in both feet and both hands.
Liked by John, Volunteer Mentor, angiepainter
The gabapinton caused dizziness? I’ve been taking that to help with my hot flashes. I’ll have to talk to my dr about that. Good to know. My neuropathy went away after the chemo treatment ended.
Sent from Yahoo Mail on Android
Liked by martid, John, Volunteer Mentor
I have been dealing with peripheral neuropathy for almost 20 years but it has kicked up significantly in the last 3. I also have autonomic neuropathy, both due to Sjogren’s syndrome. I take gabapentin and duloxetine but pain isn’t the worst problem, numbness is in my case. I have been seeing rheumatologists for this but I get an opinion from a neurologist in a few days. Highly unlikely that anything can be done about either form of neuropathy. Hopefully you’ll have better luck with the chemo induced version.
Liked by notavailible, John, Volunteer Mentor, robertlclark, Grandiva ... see all
What I was told was that if it is still an issue two years out, it is probably here to stay. My main issue is the numbness also. My hands – I constantly drop things and cannot use a pen, pencil, paintbrush for very long at all. As an artist, that is the pits. My feet are dumb across the bottom back to my heel and it feels like I have little sand bags under my toes. They tingle all the time. I have to be careful about hot or cold but then if I stub my toe or hit my finger on something, it about puts me on the floor. It is not debilitating but it is aggravating and sometimes depressing.
I hope for you some relief. I would be interested inn what you find out from the neurologist. I will be starting chemo again soon and suspect mine my be getting worse – but then who knows. Good luck on that doctor visit.
@grandma41 yes, the Gabapentin caused dizziness for me. My husband takes it with no issues at all. I almost fell a few times and I decided it was not worth the risk for me. I did take it for a few months; long enough for the mmedication to have worked if it was going to. I may have helped a litte.
Liked by notavailible, robertlclark, moonglow
I have autonomic/peripheral neuropathy caused by GPA/Wegeners (vasculitis) for 6 yrs. I take gabapentin for the pain and cymbalta for the anxiety that goes along with it. I’m seeing a rheumotologist at Mayo Clinic in Scottsdale, AZ for these and he has also prescribed 50mcg fentanyl patches which has helped immensely. The combination does have side effects, mainly dizziness, which I deal with because of the pain relief benefit. The numdness does go along with neuropathy. That is the next most difficult obstacle. Trying to do anything, especially small is very frustrating. Buttons, zippers, coins, etc. are a nightmare at times. However, I have other health issues to deal with as well. More meds and doctors. It appears as though I will be dealing with this for the rest of my life. I turned 65 last Oct 2015.
Liked by notavailible, John, Volunteer Mentor, moonglow
It is frustrating when you can’t do a lot for yourself and I’m not dealing with a neuropathy anymore but I have really really bad arthritis in both my wrists and in my knees and I’m on letrozole for the breast cancer issue I have. The letrozole causes the pain in my legs and muscles. I’m on the Gabapentin to help the hot flashes but I started taking 800 milligrams of magnesium and I think that’s helping more than the Gabapentin I’ve noticed how busy I’ve been but I’ve also had vertigo in the past and thought maybe that was part of that I am calling my doctor Monday to see if I can go off the gabapentin and see what happens.I have also started using some essential oils that a friend of mine gave me her sister-in-law has pain due to breast cancer and other forms of cancer and she’s been using this mixture of essential oils with coconut oil and her pain has subsided dramatically so I have started doing that also.I hope at some point everything lights up because I just am not the person I was before I dread going to bed I tried getting out of bed if I sit down it takes me forever to get up because of the pain it’s ridiculous you would think that they would come up with something else to help without all these bad side effects yes I’m glad to be alive
Liked by John, Volunteer Mentor
You shouldn’t have to live with that much pain. bobsconnect mentioned that his doc put him on a fentanyl patch. If I were you I’d ask about that as an option. I’ve been given fentanyl but only for procedures and it can provide major relief. Of course its a synthetic opioid so they try to steer you away from it. Gabapentin to me is next to useless other than as a sleep aid. Hang in there.
I’ll post something after the visit on Thursday. All I’ll get is a baseline on how bad things are from an emg but possibly a treatment plan. I’m finding that rheumatologists don’t like to treat the worst problems caused caused by Sjogren’s due to the poor chances of improvement. I’ve tried two dmards, methotrexate and leflunomide, with little success and am hoping that this doc will give mycophenolate a shot. The worst thing about neuropathy when it passes a certain point is the gait problems, trouble walking. Anyway, thanks. I’ll pass on what I find out.
Liked by bustrbrwn22
I’ve been on a Fentanyl patch for years for my peripheral neuropathy. It’s the only thing that works to keep the burning pins and needles feeling at bay. My strength on the patch is 100 mcg/hr. I replace it at the same time every three days. I really can’t survive without it.
Liked by inspect28, moonglow
John thanks for your reply. The cause is unknown in my case. But I have constant tingling on legs and arms. Of course it is worse at night when trying to sleep. Sometimes I get a strong pain in my right leg near the knee and one in my thigh. I use a tens machine for the pain but the tingling and numbness doesn’t stop. I also have restless legs and take requip for that along with tramadol. It helps with the rls but no the tingling and numbness.
Thanks pain warrior that is interesting solution. I’ll mention it to my doc.!
Thanks again John I will ask about the patch. Do you also have heavy legs and clumsiness.
My doc tells me to walk but I feel so weak I don’t walk straight. Clumsy like I was drunk. So I do t walk do you get any form of exercise?
Thanks for your reply grandma41 would mind sharing your essential oil formula? I would like to try it.
version 220.127.116.11.3.2Page loaded in 0.889 seconds